Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 296, NWS Little Rock, AR

August 5, 20124 counties in Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 5, 2012, 3:35 PM CDT for 4 counties in Arkansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2012, 3:35 PM CDT (20:35 UTC)
Expired
Aug 5, 2012, 4:15 PM CDT
In force
40 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Dallas County, AR, Grant County, AR, Hot Spring County, AR, Saline County, AR

The radar

The Little Rock radar (KLZK), 68 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:40 PM CDTHAIL 1Tull, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 8.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2238 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS54 KLZK 052035
SVRLZK
ARC039-053-059-125-052115-
/O.NEW.KLZK.SV.W.0296.120805T2035Z-120805T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DALLAS COUNTY IN SOUTHWEST ARKANSAS...
  WESTERN GRANT COUNTY IN CENTRAL ARKANSAS...
  EASTERN HOT SPRING COUNTY IN SOUTHWEST ARKANSAS...
  SOUTH CENTRAL SALINE COUNTY IN CENTRAL ARKANSAS...

* UNTIL 415 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR TULL...OR 9 MILES SOUTH OF BENTON...AND MOVING SOUTH
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHERIDAN...           TULL...               TRASKWOOD...
  THIEL...              PRATTSVILLE...        POYEN...
  LEOLA...              DOGWOOD...            WILLOW...
  SHAW...               LONO...               GRAPEVINE...
  GLEN ROSE...          GIFFORD...            FENTER...
  BUNN...               BELFAST...            STEPHENS LAKE...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 104 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3411 9231 3408 9278 3448 9276 3453 9239
TIME...MOT...LOC 2035Z 357DEG 16KT 3442 9256

$$

62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:23 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 5, 3:23 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
323 PM CDT SUN AUG 5 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

CONVECTION JUST DEVELOPED IN THE PAST HOUR...ALONG COLD FRONT ACROSS
CENTRAL ARKANSAS. THERE ARE NUMEROUS BOUNDARIES ACROSS SOUTHERN
ARKANSAS AS WELL...LEFT OVER FROM COMPLEX OF THUNDERSTORMS OVER
WESTERN MISSISSIPPI THIS MORNING. SCATTERED CONVECTION WILL CONTINUE
THROUGH THE EVENING HOURS FROM CENTRAL INTO SOUTHERN ARKANSAS...WITH
DAMAGING WINDS THE MAIN CONCERN...WITH LARGE HAIL ALSO POSSIBLE.

MUCH OF THE ACTIVITY WILL WEAKEN WITH SUNSET...BUT SCATTERED RAIN
CHANCES WILL CONTINUE THROUGH THE OVERNIGHT HOURS INTO MONDAY
MORNING ACROSS THE SOUTHEAST. TEMPERATURES MONDAY...WHILE STILL IN
THE 90S...WILL BE COOLER THAN PREVIOUS DAYS...WITH THE HIGHEST
TEMPERATURES ACROSS THE WEST.

READINGS WILL BE A COUPLE OF DEGREES WARMER WEDNESDAY...AS SOUTHERLY
WINDS RETURN AHEAD OF THE NEXT SYSTEM. THERE COULD BE AN MCS DEVELOP
IN THE NORTHWEST FLOW...AND HAVE KEPT A SMALL RAIN CHANCE WEDNESDAY
NIGHT FOR THIS POTENTIAL.
&&

.LONG TERM...THURSDAY THROUGH SUNDAY

THE OVERALL UPR AIR PATTERN IS NOT FCST TO CHG MUCH THRU THE
PD...WITH AN UPR RDG OVR THE ROCKIES AND A TROF IN THE EAST. THIS WL
KEEP A NWLY FLOW IN PLACE...WITH SEVERAL UPR IMPULSES PROGGED TO
DROP SEWD ACRS THE FA.

A FNTL BNDRY WL BE SITUATED ACRS THE FA AT THE START OF PD AND IS
EXPECTED TO DRIFT NWD AND CONT WEAKENING. CANNOT RULE OUT A FEW
SHRA/TSRA ON THU...WITH JUST A SLGT CHC POP MENTIONED. MOISTURE WL
BE BACK ON THE INCRS BY NEXT WEEKEND AS ANOTHER CDFNT APCHS FM THE
NW. INDCD SLGT CHC POPS FOR NOW AND SEE MODELS RMN CONSISTENT IN THE
COMING DAYS. DID NOT STRAY TOO FAR FM MOS TEMPS THRU THE PD.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...58 / LONG TERM...44
Hazardous weather outlook, Aug 5, 5:00 AM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN AUG 5 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL BE A BIT COOLER TODAY IN MOST AREAS. A COLD FRONT
WILL MOVE THROUGH THE STATE AND BRING ABUNDANT CLOUD COVER AND A
CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS WILL RANGE FROM THE MID
TO UPPER 90S IN MOST LOCATIONS. MEANWHILE...HEAT INDEX READINGS WILL
MAINLY BE IN THE 95 TO 105 DEGREE RANGE.

THE COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH
IT. SOME OF THE STRONGER STORMS COULD BECOME SEVERE ACROSS THE
CENTRAL PART OF THE STATE. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS IN THIS AREA WITH THE MAIN THREAT BEING DAMAGING
WINDS.

THE WILDFIRE DANGER WILL REMAIN HIGH TO EXTREME TODAY DUE TO THE
ONGOING DROUGHT CONDITIONS. BURN BANS ARE IN PLACE OVER MOST
COUNTIES OF ARKANSAS AND BURNING IS NOT RECOMMENDED. WINDS WILL BE
FROM THE SOUTHWEST AND WEST AHEAD OF THE FRONT AND NORTH BEHIND THE
FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL EVENTUALLY MOVE SOUTH OF THE STATE BY LATE
MONDAY... WITH HIGH PRESSURE REGAINING CONTROL OVER ARKANSAS. SMALL
RAIN CHANCES WILL RETURN TO THE FORECAST LATER IN THE WEEK AS
ANOTHER FRONTAL BOUNDARY APPROACHES FROM THE PLAINS STATES.

THE WILDFIRE DANGER WILL REMAIN HIGH TO EXTREME THROUGHOUT THE WORK
WEEK. RAINFALL THAT DOES OCCUR EARLY IN THE PERIOD WILL HAVE LITTLE
AFFECT ON THE CURRENT DROUGHT SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

In the hours before

Special weather statement, Aug 5, 2:50 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT SUN AUG 5 2012

ARZ040-041-052035-
MONTGOMERY AR-POLK AR-
250 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK AND SOUTHWESTERN
MONTGOMERY COUNTIES UNTIL 330 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF LAKE MENA...OR 5 MILES
SOUTHEAST OF MENA...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MENA...               POLK CNTY FAIRGNDS... LAKE MENA...
  HARTLEY...            SHADY...              NUNLEY...
  INK...                DALLAS...             BOARD CAMP...
  WOLF PEN GAP...       WEST HANNA MTN...     SMOKE ROCK MTN...
  SHADY LAKE...         RATTLESNAKE MTN...    RASPBERRY MTN...
  POTTER MTN...         NICHOLS MTN...        MENA INTERMTN ARPT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3456 9430 3465 9411 3438 9389 3434 9396
      3435 9419
TIME...MOT...LOC 1950Z 330DEG 11KT 3452 9415

224
Special weather statement, Aug 5, 2:53 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
253 PM CDT SUN AUG 5 2012

ARZ044-052040-
PULASKI AR-
253 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PULASKI COUNTY UNTIL 345
PM CDT...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 3 MILES SOUTHWEST OF
OLMSTEAD...OR NEAR SHERWOOD...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SHERWOOD...           N LITTLE ROCK ARPT... NORTH LITTLE ROCK...
  DWNTWN LITTLE ROCK... LITTLE ROCK ARPT...   SYLVAN HILLS...
  PROTHRO JUNCTION...   MCALMONT...           LEVY...
  LAKEWOOD...           GRAVEL RIDGE...       CAMP ROBINSON...
  BURNS PARK...         ARGENTA...            ROSE CITY...
  MACON...              CAMMACK VILLAGE...    WAR MEMORIAL PARK...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 140 AND 142.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 148 AND 160.

THIS INCLUDES INTERSTATE 440 BETWEEN MILE MARKERS 7 AND 14.

THIS INCLUDES INTERSTATE 630 BETWEEN MILE MARKERS 1 AND 5.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3473 9214 3474 9236 3493 9231 3492 9216
TIME...MOT...LOC 1953Z 003DEG 10KT 3489 9224

44
Special weather statement, Aug 5, 2:56 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
256 PM CDT SUN AUG 5 2012

ARZ043-054-052025-
HOT SPRING AR-SALINE AR-
256 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE AND EXTREME
NORTHEASTERN HOT SPRING COUNTIES UNTIL 330 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES NORTHWEST OF BENTON...
MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BENTON...             HASKELL...            WOODLAND HILLS...
  GRAPE...              CROWS...              CONGO...
  BAUXITE...            AVILLA...             RUBICON...
  LENA...               KENTUCKY...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 108 AND 121.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3453 9247 3445 9269 3464 9279 3471 9259
TIME...MOT...LOC 1956Z 337DEG 9KT 3459 9265

58
Local storm report, Aug 5, 3:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
305 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             HOT SPRINGS             34.49N 93.05W
08/05/2012  M1.00 INCH       GARLAND            AR   EMERGENCY MNGR

            HAIL REPORTED IN DOWNTOWN HOT SPRINGS.

&&

224
Local storm report, Aug 5, 3:06 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     HOT SPRINGS             34.49N 93.05W
08/05/2012                   GARLAND            AR   TRAINED SPOTTER

            TREE LIMBS REPORTED DOWN IN HOT SPRINGS.

&&

224
Local storm report, Aug 5, 3:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
328 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     2 W MAGNET COVE         34.45N 92.87W
08/05/2012                   HOT SPRING         AR   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES REPORTED DOWN.

&&

224

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:18 PM CDTSpecial Weather StatementLZKMarion32 min
Aug 4, 10:00 PM CDTSpecial Weather StatementLZKBaxter, Boone, Marion30 min
Aug 5, 2:11 PM CDTSpecial Weather StatementLZKBradley44 min
Aug 5, 2:14 PM CDTSevere Thunderstorm WarningLZKGarland, Saline46 min
Aug 5, 2:40 PM CDTSevere Thunderstorm WarningLZKGarland, Hot Spring39 min
Aug 5, 2:46 PM CDTSevere Thunderstorm WarningLZKGarland44 min
Aug 5, 2:50 PM CDTSpecial Weather StatementLZKPolk45 min
Aug 5, 2:53 PM CDTSpecial Weather StatementLZKPulaski47 min
Aug 5, 2:56 PM CDTSpecial Weather StatementLZKSaline29 min
Aug 5, 3:02 PM CDTSevere Thunderstorm WarningLZKGarland, Grant, Hot Spring, Saline43 min
Aug 5, 3:12 PM CDTSevere Thunderstorm WarningLZKPike33 min
Aug 5, 3:19 PM CDTSevere Thunderstorm WarningLZKPolk26 min
Aug 5, 3:39 PM CDTSevere Thunderstorm WarningLZKGrant, Jefferson36 min
Aug 5, 3:40 PM CDTSevere Thunderstorm WarningLZKClark, Dallas, Hot Spring35 min
Aug 5, 3:41 PM CDTSevere Thunderstorm WarningLZKClark, Pike34 min
Aug 5, 3:44 PM CDTSevere Thunderstorm WarningLZKMontgomery46 min
Aug 5, 3:46 PM CDTSevere Thunderstorm WarningLZKPolk26 min
Aug 5, 4:12 PM CDTSevere Thunderstorm WarningLZKCleveland, Dallas, Grant, Jefferson48 min
Aug 5, 4:19 PM CDTSpecial Weather StatementLZKLonoke31 min
Aug 5, 4:24 PM CDTSevere Thunderstorm WarningLZKClark, Dallas, Ouachita51 min
Aug 5, 4:42 PM CDTSpecial Weather StatementLZKPolk63 min
Aug 5, 4:59 PM CDTSevere Thunderstorm WarningLZKCleveland, Dallas, Grant31 min
Aug 5, 5:01 PM CDTSevere Thunderstorm WarningLZKClark, Dallas, Ouachita44 min
Aug 5, 5:19 PM CDTSpecial Weather StatementLZKCleveland31 min
Aug 5, 5:26 PM CDTSevere Thunderstorm WarningLZKCalhoun, Clark, Dallas, Ouachita37 min
Aug 5, 6:02 PM CDTSpecial Weather StatementLZKCalhoun, Ouachita33 min
Aug 5, 6:07 PM CDTSpecial Weather StatementLZKCalhoun28 min
Aug 5, 6:30 PM CDTSpecial Weather StatementLZKOuachita30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.